Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 4, NWS Shreveport, LA

March 26, 2003Cherokee County, Texas

NWS Shreveport, LA issued this flash flood warning at Mar 26, 2003, 1:48 AM CST for Cherokee County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2003, 1:48 AM CST (07:48 UTC)
Expired
Mar 26, 2003, 4:45 AM CST
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 260751
FFWSHV
TXC073-261045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
148 AM CST WED MAR 26 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS

* UNTIL 445 AM CST

* AT 148 AM CST...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR   
INDICATED VERY HEAVY RAINFALL OVER RUSK OR ALONG HWY 84 BETWEEN RUSK
AND ALTO TEXAS. DOPPLER RADAR HAS ESTIMATED NEARLY FOUR INCHES
OF RAIN HAS FALLEN ACROSS THE PORTION OF CHEROKEE COUNTY...
WITH ANOTHER TWO TO THREE INCHES POSSIBLE. 

INDIVIDUAL THUNDERSTORM CELLS WERE MOVING EAST NORTHEAST NEAR 25 
MPH...WHILE THE MOVEMENT OF THE LINE OF THUNDERSTORMS WAS NEARLY
STATIONARY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS
UNTIL 445 AM CST.

LAT...LON 3181 9532 3162 9521 3149 9505 3155 9497
          3191 9504

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 25, 9:40 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 25, 9:40 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 PM CST TUE MAR 25 2003

A LONG NIGHT OF CONTINUED STRONG THUNDERSTORMS IN STORE FOR AREA
WITH NEW SVR TSTM WATCH ISSUED UNTIL 2 AM FOR MOST OF NW LA AND NE
TX. AREA OF STORMS NOT PROGRESSING MUCH...HAVING BARELY REACHED
EXTREME NORTH AND NW TIER OF LA. MODELS INDICATE UPPER DIVERGENCE
INDUCED LIFT TO MAINTAIN FAIRLY STEADY INTENSITY NEAR FRONTAL ZONE.
STORMS PREDOMINANT HAILERS...SEVERAL REPORTS OF GOLFBALL OR LESS
SIZE. RAISED SOME MIN TEMPS SLIGHTLY DUE TO LACK OF EXPECTED COLD
FRONTAL PUSH BEFORE DAYBREAK.

VII

.SHV..SVR TSTM WATCH FOR TXZ-067-459-315-423-183-203-073-
401-365-347-419-005-405-403-LAZ-017-015-119-027-111-031-
081-013-061-049-073-085-069-
Hazardous weather outlook, Mar 25, 12:00 PM CST, 13 hours 48 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE WILL BE A RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE FOUR
STATE REGION THIS AFTERNOON AND TONIGHT AHEAD OF AN UPPER LEVEL STORM
SYSTEM AND ASSOCIATED COLD FRONT. LARGE HAIL WILL BE THE
PRIMARY SEVERE FEATURE WITH THE THUNDERSTORMS THAT DO BECOME
SEVERE...HOWEVER STRONG AND DAMAGING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ANOTHER UPPER LEVEL STORM SYSTEM WILL APPROACH THE FOUR STATE
REGION ON FRIDAY INTO FRIDAY NIGHT. STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE AS A STRONG COLD FRONT ENTERS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Mar 25, 7:50 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
750 PM CST TUE MAR 25 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    BOXELDER                  TX   1.00 INCH HAIL
03/25/03   RED RIVER                      REPORT FROM LAW
                                          ENFORCEMENT

0735 PM    ARGO                      TX   .75 INCH HAIL
03/25/03   TITUS                          REPORT FROM LAW
                                          ENFORCEMENT

0740 PM    12 W ASHDOWN              AR   .75 INCH HAIL
03/25/03   LITTLE RIVER                   REPORT FROM LAW
                                          ENFORCEMENT

15
Local storm report, Mar 25, 10:50 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1050 PM CST TUE MAR 25 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    8 W ASHDOWN               AR   1.75 INCH HAIL
03/25/03   LITTLE RIVER                   REPORT FROM LAW
                                          ENFORCEMENT

0825 PM    10 S HOPE                 AR   .75 INCH HAIL
03/25/03   HEMPSTEAD                      FELL FOR 2 TO 3 MINUTES
                                          ALONG HIGHWAY 29 REPORT
                                          FROM HOPE ASP RELAYED BY
                                          NWS LITTLE ROCK

0845 PM    12 W TYLER                TX   1.75 INCH HAIL
03/25/03   SMITH                          FELL AT THE INTERSECTION OF
                                          HIGHWAYS 2661 AND 64 REPORT
                                          FROM SPOTTERS

0900 PM    TYLER                     TX   1.75 INCH HAIL
03/25/03   SMITH                          FELL AT INTERSECTION OF
                                          HIGHWAY 31 AND WEST LOOP
                                          REPORT FROM SPOTTERS

0900 PM    TYLER                     TX   .75 INCH HAIL
03/25/03   SMITH                          FELL AT INTERSECTION OF
                                          SOUTH BROADWAY AND 5TH
                                          STREET AND COVERED THE
                                          GROUND REPORT FROM
                                          SPOTTERS

0915 PM    ATLANTA                   TX   .75 INCH HAIL
03/25/03   CASS                           REPORT FROM LAW ENFORCEMENT

0920 PM    8 NW TYLER                TX   1.00 INCH HAIL
03/25/03   SMITH                          COVERED THE GROUND BETWEEN TYLER
                                          AND LINDALE ALONG HIGHWAY 69
                                          REPORT FROM SPOTTERS

0930 PM    RAVANA                    AR   1.75 INCH HAIL
03/25/03   MILLER                         REPORT FROM LAW ENFORCEMENT

1000 PM    RODESSA                   LA   .75 INCH HAIL
03/25/03   CADDO                          REPORT FROM LAW ENFORCEMENT

15
Local storm report, Mar 26, 1:20 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
120 AM CST WED MAR 26 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    WHITEHOUSE                TX   .88 INCH HAIL
03/25/03   SMITH                          REPORTED AT INTERSECTION
                                          OF FM 346 AND HWY 110
                                          REPORT FROM LAW ENFORCEMENT

1035 PM    CULLEN                    LA   1.00 INCH HAIL
03/25/03   WEBSTER                        REPORT FROM LAW ENFORCEMENT

1055 PM    5 S MAGNOLIA              AR   .75 INCH HAIL
03/25/03   COLUMBIA                       REPORT FROM LAW ENFORCEMENT

1130 PM    HOMER                     LA   1.25 INCH HAIL
03/25/03   CLAIBORNE                      HAIL 2 INCHES DEEP COVERED
                                          THE GROUND IN HOMER REPORT
                                          FROM LAW ENFORCEMENT

1205 AM    4 S DUBACH                LA   1.75 INCH HAIL
03/26/03   LINCOLN                        GOLF BALL SIZED HAIL FELL
                                          ALONG HWY 167 REPORT FROM
                                          LAW ENFORCEMENT

1220 AM    CHOUDRANT                 LA   1.00 INCH HAIL
03/26/03   LINCOLN                        REPORT FROM LAW ENFORCEMENT

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 6:01 PM CSTSevere Thunderstorm WarningSHVBowie, Red River29 min
Mar 25, 6:35 PM CSTSevere Thunderstorm WarningSHVRed River25 min
Mar 25, 7:01 PM CSTSevere Thunderstorm WarningSHVTitus44 min
Mar 25, 8:04 PM CSTSevere Thunderstorm WarningSHVMorris41 min
Mar 25, 8:55 PM CSTSevere Thunderstorm WarningSHVCass50 min
Mar 25, 10:03 PM CSTSevere Thunderstorm WarningSHVCherokee, Smith42 min
Mar 25, 10:29 PM CSTSevere Thunderstorm WarningSHVRusk61 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.